Microangiopathic disease and diffuse alveolar haemorrhage (DAH) are uncommon serious complications of bone marrow transplantation (BMT), but an association between these two conditions has not been previously recognised. We report 4 patients in whom these two complications occurred after allogeneic BMT for haematological malignancy. The patients were 16-39 years of age, and received transplants for acute myeloid leukemia, chronic myeloid leukemia and non-Hodgkin's lymphoma (n = 2). Donors were HLA-identical siblings (n = 3), and a matched unrelated volunteer. The patient with AML was receiving a second transplant for relapse 3 years after her first BMT, and was prepared with busulphan and melphalan; other patients received total body irradiation and cyclophosphamide. Microangiopathy occurred 20-48 days after BMT, and was associated with renal impairment in all cases, and mental confusion in 3. Cyclosporin levels were in the toxic range in 2 cases. DAH occurred 18-55 days after BMT, in 3 cases 2-7 days after the onset of microangiopathy, but preceding it by 14 days in the other case. Patients were treated with fresh frozen plasma, plasma exchange, supplemental oxygen and ventilation in 2 cases. Two patients died of progressive respiratory failure, while 2 patients recovered with evidence of continuing microangiopathic disease, and died of myocardial infarction or fungal infection. We report an association between microangiopathic disease and DAH in these BMT patients, and suggest that damage to the pulmonary vascular endothelium may be the common pathophysiological event, although no specific causative factor could be identified.